Heat, Orange
- When
- June 1, 12:00 PM EST to 3:00 PM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Heat indices in excess of 100 degrees were reported at Orange.
A clockwise flow around high pressure off the Mid-Atlantic Coast produced hot and humid conditions on the first. Heat indices up to 105 degrees were reported across portions of northern and central Virginia during the afternoon hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A clockwise flow around high pressure off the Mid-Atlantic Coast produced hot and humid conditions on the first. Heat indices up to 105 degrees were reported across portions of northern and central Virginia during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 9:21 AM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 AM EDT WED JUN 1 2011
.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID ATLANTIC STATES THIS AFTERNOON AND
EVENING...BRINGING SCATTERED THUNDERSTORMS. HIGH PRESSURE THEN
BUILDS FROM THE NORTH THURSDAY INTO THE WEEKEND BEFORE THE NEXT
COLD FRONT ARRIVES LATE SATURDAY NIGHT. HIGH PRESSURE THEN RETURNS
INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY ACROSS THE EASTERN OHIO VALLEY THIS
MORNING...WITH A LEE TROUGH ACROSS THE CWFA. FRONT WILL CONTINUE TO
MOVE SLOWLY SOUTH ACROSS THE MID ATLANTIC THIS AFTERNOON...AND
THROUGH THE CWFA THIS EVENING.
CONVECTION HAS FIRED ALONG THE FRONT EARLY THIS MORNING ACROSS
NORTHERN PA. MODIFIED 12Z SOUNDING SHOWS A VERY UNSTABLE ATMOS IN
PLACE. DO EXPECT CONVECTION TO FIRE ACROSS THE CWFA THIS
AFTERNOON/EVENING...ESPECIALLY EAST OF THE BLUE RIDGE. WITH INVERTED
V SOUNDING...EXPECT WIND DAMAGE TO BE A PRIMARY THREAT. LARGE HAIL
WILL ALSO BE A THREAT WITHIN THE STRONGEST STORMS. BAY/RIVER BREEZES
COULD ALSO PROVIDE A TRIGGER FOR STORMS.
TEMPS EXPECTED IN THE LOWER TO MIDDLE 90S THIS AFTERNOON AHEAD OF
THE FROPA...WITH HEAT INDICES AROUND 105 DEGREES.
FRONT MOVES ACROSS THE BAY THIS EVENING...AND SKIES WILL CLEAR
BEHIND IT OVERNIGHT. WITH LOWERING DEWPOINTS...FOG SHOULD NOT BE A
PROBLEM OVERNIGHT.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A REPRIEVE FROM THE HOT WEATHER IS EXPECTED FOR THE END OF THE WEEK
AS SFC HIGH PRESSURE BUILDS IN FROM THE NORTH.
THURSDAY...AN UPPER RIDGE ACROSS THE CENTRAL CONUS AMPLIFIES AS IT
DRIFTS EAST TO THE WRN GREAT LAKES. HEIGHT RISES ACROSS THE MID
ATLANTIC DROP 850MB TEMPS TO 12 TO 14C...WITH MAX TEMPS OF MID TO
UPR 80S ARE EXPECTED...A WELCOME SIGHT CONSIDERING PREVIOUS GUIDANCE
HAD BEEN 90F OR GREATER FOR THURSDAY. FURTHERMORE...DEWPOINTS WILL
DROP IN THE NLY FLOW...INTO THE 40S FOR MOST OF THE CWA...MAKING THE
HEAT INDEX NEGLIGIBLE. SUNNY EXCEPT FOR SOME OVERRUNNING CI.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE CENTRAL CONUS RIDGE AXIS
MERELY DRIFTS EAST TO THE CENTRAL GREAT LAKES...PROVIDING CONTINUED
SFC HIGH PRESSURE FROM THE NORTH WITH NLY FLOW BRINGING MAX TEMPS
BACK TO NEAR NORMAL FOR FRIDAY. WITH 850MB TEMPS 12 TO 14C
FRIDAY...EXPECT MAX TEMPS MID 80S.
SATURDAY...WLY FLOW OVERSPREADS THE CWA AS THE RIDGE /CENTERED OVER
THE MID SOUTH/ FLATTENS OUT FROM LOW PRESSURE OVER SOUTH-CENTRAL
CANADA. ORGANIZED CONVECTIVE ACTIVITY ROUNDING THE RIDGE COULD REACH
SOUTH TO THE MASON-DIXON...ADDED LOW CHANCES FOR THUNDER UP THERE IN
THE AFTERNOON. OTHERWISE...LOW LEVEL TEMPS INCREASE FROM THE WEST AS
THE FLOW CHANCES...MAX TEMPS AROUND 90F WEST OF THE BLUE RIDGE...MID
TO UPR 80S EAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
LATE WEEKEND...THE CENTRAL CONUS RIDGE BREAKS DOWN
FURTHER...ALLOWING MCS ACTIVITY/A WEAK COLD FRONT...TO PASS THROUGH
THE CWA SATURDAY NIGHT INTO SUNDAY. INCREASED POPS TO CHANCE
SATURDAY NIGHT...GIVEN CONSISTENCY ON TIMING NOW FOR TWO DAYS.
SFC HIGH PRESSURE FOLLOWS THE FROPA WITH THE CENTRAL CONUS RIDGE
LOOKING TO PERSIST WELL INTO NEXT WEEK.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
MVFR VSBYS THIS MORNING IN HAZY CONDITIONS. EXPECT HAZE TO HANG
AROUND UNTIL FROPA DRIES ATMOS. THUNDERSTORMS ALSO EXPECTED THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS THE EASTERN TERMINAL
SITES.
VFR AS HIGH PRESSURE BUILDS THURSDAY INTO SATURDAY BEFORE THE NEXT
COLD FRONT BRINGS CHANCES FOR THUNDERSTORMS SATURDAY NIGHT.
&&
.MARINE...
SOUTH WINDS AT THE SURFACE WILL CONTINUE THROUGH THE AFTERNOON AOB
10 KT. FROPA EXPECTED THIS EVENING WITH WINDS SHIFTING TO THE NW/N
OVERNIGHT.
SPECIAL MARINE WARNINGS MAY BECOME NECESSARY. FRONT MOVES ACROSS
THE BAY THIS EVENING WITH A WIND SHIFT TO THE NORTHWEST FOR
OVERNIGHT.
RAISED A SMALL CRAFT ADVISORY FOR THE MD BAY NORTH OF NORTH BEACH
THURSDAY AFTERNOON/EARLY EVENING FOR NWLY FLOW BEHIND THE WEDNESDAY
NIGHT FROPA. FLOW BECOMES NORTHERLY THURSDAY NIGHT...POSSIBLE SCA
EXPANSION FOR CHANNELING FLOW THURSDAY EVENING. NLY FLOW THEN
PERSIST THROUGH SATURDAY...CHANCES FOR THUNDERSTORMS SATURDAY NIGHT.
&&
.CLIMATE...
NEW RECORD HIGH TEMP AT BWI YESTERDAY /97F/...AND TIED RECORD AT
IAD.
ASSUMING TEMPS REACH OR EXCEED 95 DEGREES...AS FORECASTED...AT
BWI AND DCA WED...IT WILL MARK ONLY THE 5TH AND 3RD TIMES...
RESPECTIVELY...THAT THERE HAVE BEEN 3 CONSECUTIVE DAYS OF
TEMPERATURES REACHING OR EXCEEDING 95F THIS EARLY IN THE SEASON
/THRU JUN 1/.
RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES ARE IN JEOPARDY WEDNESDAY.
BELOW ARE THE RECORDS FOR DCA IAD AND BWI... ALL CALENDAR EXTREMES
ARE BASED UPON LOCAL STANDARD TIME (LST) MIDNIGHT-TO-MIDNIGHT
RECORD HIGH TEMPERATURES
SITE JUN 1
DCA 97 1895
IAD 93 1989
BWI 97 1895
RECORD HIGH MINIMUM TEMPERATURES
SITE JUN 1
DCA 74 1991
IAD 70 2010
BWI 77 1895
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>040-042-
050>057-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR
ANZ530>532-538>540.
&&
UPDATE...LISTEMAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1039 AM EDT WED JUN 1 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 021000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1039 AM EDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE NORTHERN PORTION OF THE MARYLAND CHESAPEAKE BAY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-021000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1039 AM EDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR AREAS EAST OF THE BLUE RIDGE. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The national radar mosaic for the moment the first event began.
9 heat. Local standard time, as filed.
Heat indices in excess of 100 degrees were reported at Orange.
Heat indices in excess of 100 degrees were estimated during this time.
Heat indices in excess of 100 degrees were measured at Manassas.
Heat indices in excess of 100 degrees were measured at Fort Belvoir.
Heat indices in excess of 100 degrees were measured at Stafford.
Heat indices in excess of 100 degrees were measured at Fredericksburg.
Heat indices in excess of 100 degrees were estimated.
Heat indices in excess of 100 degrees measured at Warrenton.
Heat indices in excess of 100 degrees were reported at Reagan National Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327945, 327947, 327949, 327951, 327953, 327954, 327955, 327956, 327944.